Man, 24, who said he was depressed after taking hair loss tablet finasteride over five years killed himself by jumping off bridge, inquest hears

  • Jack Hogg was not losing his hair but self-medicated to prevent hair loss 
  • He thought the pills ruined his mind, body and life and became depressed 
  • Tried to come off the drug and sought help for feeling suicidal in January 2020
  • Inquest heard there was no medical link between finasteride and his symptoms 
  • For confidential support contact Samaritans on 116 123 or visit samaritans.org 

A young man who claimed to be depressed after taking a hair loss tablet for five years killed himself by jumping off a bridge, an inquest heard.   

Jack Hogg, 24, from Exeter, Devon, was not losing his hair but had been self medicating with finasteride.

In the months before his death he became concerned about its side effects including depression.

Sports-loving Jack thought he had ruined his mind, body and life by taking the tablets.

Jack Hogg, 24, from Exeter, Devon, was not losing his hair but had been self medicating with finasteride. A search was carried out for Jack but his body was later discovered by a family friend at the bottom of Torridge Bridge (pictured) near Bideford, North Devon

An Exeter inquest heard he started buying the medication online when he was 19 years old to prevent any possible hair loss in the future because some members of his family had started to lose their hair from a young age.

Jack tried to come off the finasteride but in January 2020 he sought help for the first time after feeling suicidal.

But days later in February he texted his girlfriend to say he was planning to end his life.

A search was carried out for Jack but his body was later discovered by a family friend at the bottom of Torridge Bridge near Bideford, North Devon.

A note to his girlfriend said he was ‘giving up’. The inquest heard there was no medical link between finasteride and his symptoms.

An Exeter inquest heard he started buying the medication (stock picture of finasteride) online when he was 19 years old to prevent any possible hair loss in the future because some members of his family had started to lose their hair from a young age

His father Brian said Jack was an exceptional sportsman but he had become ‘very sensitive’ about hair loss since the age of 18 which is why he began self medicating in a bid to prevent it.

Brian said: ‘Although he was not losing his hair, he looked at older family members and was concerned he would be similar.’

The inquest heard Jack had researched post-finasteride syndrome online which gave a very bleak outlook and led him to believe he had ruined his life.

He died from multiple injuries in the fall from 24 metres from the road bridge.

Assistant coroner Alison Longhorn recorded a suicide conclusion that Jack had jumped off the bridge and intended to take his own life.

For confidential support contact Samaritans on 116 123 or visit samaritans.org  

What is finasteride and what are the possible side effects? 

Finasteride was originally developed to treat urinary problems in men.

Studies showed the drug made prostate glands smaller by reducing the levels of the hormone dihydrotestosterone in participants.

But during the clinical trials, scientists saw an unexpected side effect – hair growth.

In 1997 it became the first ever drug approved to treat male pattern baldness.  

However, it has been tied to many severe and uncomfortable side effects.

A research paper published in March 2017 by Western University in Ontario offered the first concrete evidence showing the pills’ mental health risks, and appeared to confirm many medics’ fears that it increases a risk of suicidal tendencies.

The same week, a study by Northwestern University Feinberg School of Medicine found most study participants were left impotent for four years after taking Propecia (the brand name for finasteride). 

Finasteride belongs to a class of medications known as 5-alpha-reductase inhibitors (5ARIs).

5ARIs have come under increasing scrutiny in recent years by regulators in the United States and Canada because of a possible link to mental health issues, according to the researchers.  

LINKS TO MENTAL HEALTH ISSUES

The researchers at Western University examined finasteride and dutasteride, another 5ARI.

‘There wasn’t a lot of good studies in this area, and it’s a very common medication for urologists to use,’ said lead author Dr Blayne Welk.

Welk’s team analyzed data from 93,197 men who were at least 66 years old when they received prescriptions for 5ARIs between 2003 and 2013, plus another 93,197 similar men who had never filled a prescription for a 5ARI.

Overall, 5ARIs were not linked with an increased risk of suicide, the researchers reported in JAMA Internal Medicine.

During the first 18 months, however, the men using 5ARIs had an 88 percent higher risk of harming themselves. That risk did not extend beyond 18 months.

Men in the 5ARI group also had a 94 percent higher risk of depression in the first 18 months, compared to men not using these drugs. Beyond 18 months, the increased risk of depression fell to 22 percent.

The type of 5ARI did not appear to significantly alter the results.

Welk cautions that the actual risk of depression and self-harm is very low. 

If the drugs were actually causing these side effects – which this study wasn’t design to prove – ‘you’d need 470 men to take this medication for a full year to have a new case of depression,’ Welk said.

That number would have to be even higher to cause a new case of self-harm, since self-harm is less common than depression.

‘It is a risk potentially and patients and physicians should be aware of it,’ Welk said. 

Source: Read Full Article